Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 3, NWS Sioux Falls, SD

February 14, 20234 states

NWS Sioux Falls, SD issued this wind advisory at Feb 14, 2023, 2:44 AM CST for 4 states. It took effect at Feb 14, 2023, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2023, 2:44 AM CST (08:44 UTC)
In effect from
Feb 14, 2023, 6:00 PM CST
Expired
Feb 15, 2023, 6:00 AM CST
In force
12 hr
Issued by
NWS Sioux Falls, SD

Counties Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS73 KFSD 140844
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
244 AM CST Tue Feb 14 2023

IAZ020-031-NEZ013-014-SDZ071-141645-
/O.NEW.KFSD.WI.Y.0003.230215T0000Z-230215T1200Z/
Plymouth-Woodbury-Dixon-Dakota-Union-
Including the cities of Le Mars, Sioux City, Wakefield, Ponca, 
Allen, South Sioux City, North Sioux City, Beresford, Elk Point, 
Alcester, and Jefferson
244 AM CST Tue Feb 14 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Iowa, Plymouth and Woodbury Counties. In Nebraska, 
  Dixon and Dakota Counties. In South Dakota, Union County.

* WHEN...From 6 PM this evening to 6 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Temperatures will begin to fall quickly
  through Tuesday evening, and could lead to flash freezing
  conditions on area roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
385 
WWUS73 KFSD 141617
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1017 AM CST Tue Feb 14 2023

IAZ020-031-NEZ013-014-SDZ071-150030-
/O.CON.KFSD.WI.Y.0003.230215T0000Z-230215T1200Z/
Plymouth-Woodbury-Dixon-Dakota-Union-
Including the cities of Le Mars, Sioux City, Wakefield, Ponca, 
Allen, South Sioux City, North Sioux City, Beresford, Elk Point, 
Alcester, and Jefferson
1017 AM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST WEDNESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph 
  expected. 

* WHERE...In Iowa, Plymouth and Woodbury Counties. In Nebraska, 
  Dixon and Dakota Counties. In South Dakota, Union County. 

* WHEN...From 6 PM this evening to 6 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...Temperatures will begin to fall quickly 
  through Tuesday evening, and could lead to flash freezing 
  conditions on area roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
922 
WWUS73 KFSD 142112
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
312 PM CST Tue Feb 14 2023

IAZ020-031-NEZ013-014-SDZ071-150515-
/O.CON.KFSD.WI.Y.0003.230215T0000Z-230215T1200Z/
Plymouth-Woodbury-Dixon-Dakota-Union-
Including the cities of Le Mars, Sioux City, Wakefield, Ponca, 
Allen, South Sioux City, North Sioux City, Beresford, Elk Point, 
Alcester, and Jefferson
312 PM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph 
  expected. 

* WHERE...In Iowa, Plymouth and Woodbury Counties. In Nebraska, 
  Dixon and Dakota Counties. In South Dakota, Union County. 

* WHEN...From 6 PM this evening to 6 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...Temperatures will begin to fall quickly 
  through Tuesday evening, and could lead to flash freezing 
  conditions on area roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
581 
WWUS73 KFSD 150129
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
729 PM CST Tue Feb 14 2023

IAZ002-003-012-013-MNZ090-151200-
/O.EXB.KFSD.WI.Y.0003.230215T0300Z-230215T1200Z/
Osceola-Dickinson-Sioux-O'Brien-Jackson-
Including the cities of Sibley, Spirit Lake, Milford, 
Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, 
Hull, Sheldon, Hartley, Sanborn, Jackson, and Lakefield
729 PM CST Tue Feb 14 2023

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Iowa, Osceola, Dickinson, Sioux and O'Brien 
  Counties. In Minnesota, Jackson County.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Patchy and localized blowing snow is possible in locations that
  receive snow. 

* ADDITIONAL DETAILS...Quickly falling temperatures this evening
  and overnight could result in flash freeze conditions on area 
  roads and sidewalks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ020-031-NEZ013-014-SDZ071-151200-
/O.CON.KFSD.WI.Y.0003.000000T0000Z-230215T1200Z/
Plymouth-Woodbury-Dixon-Dakota-Union-
Including the cities of Le Mars, Sioux City, Wakefield, Ponca, 
Allen, South Sioux City, North Sioux City, Beresford, Elk Point, 
Alcester, and Jefferson
729 PM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Iowa, Plymouth and Woodbury Counties. In Nebraska, 
  Dixon and Dakota Counties. In South Dakota, Union County.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Patchy and localized blowing snow is possible in locations that
  receive snow. 

* ADDITIONAL DETAILS...Quickly falling temperatures this evening
  and overnight could result in flash freeze conditions on area 
  roads and sidewalks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
286 
WWUS73 KFSD 150916
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
316 AM CST Wed Feb 15 2023

IAZ020-031-NEZ013-014-SDZ071-151200-
/O.CON.KFSD.WI.Y.0003.000000T0000Z-230215T1200Z/
Plymouth-Woodbury-Dixon-Dakota-Union-
Including the cities of Le Mars, Sioux City, Wakefield, Ponca, 
Allen, South Sioux City, North Sioux City, Beresford, Elk Point, 
Alcester, and Jefferson
316 AM CST Wed Feb 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Iowa, Plymouth and Woodbury Counties. In Nebraska, 
  Dixon and Dakota Counties. In South Dakota, Union County.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Patchy and localized blowing snow is possible in 
  locations that receive snow.

* ADDITIONAL DETAILS...Quickly falling temperatures could result 
  in flash freeze conditions on area roads and sidewalks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ002-003-012-013-MNZ090-151200-
/O.CON.KFSD.WI.Y.0003.000000T0000Z-230215T1200Z/
Osceola-Dickinson-Sioux-O'Brien-Jackson-
Including the cities of Sibley, Spirit Lake, Milford, 
Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, 
Hull, Sheldon, Hartley, Sanborn, Jackson, and Lakefield
316 AM CST Wed Feb 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Iowa, Osceola, Dickinson, Sioux and O'Brien 
  Counties. In Minnesota, Jackson County.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Patchy and localized blowing snow is possible in 
  locations that receive snow.

* ADDITIONAL DETAILS...Quickly falling temperatures could result 
  in flash freeze conditions on area roads and sidewalks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
891 
WWUS73 KFSD 151156
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
556 AM CST Wed Feb 15 2023

IAZ020-031-NEZ013-014-SDZ071-151300-
/O.EXP.KFSD.WI.Y.0003.000000T0000Z-230215T1200Z/
Plymouth-Woodbury-Dixon-Dakota-Union-
Including the cities of Le Mars, Sioux City, Wakefield, Ponca, 
Allen, South Sioux City, North Sioux City, Beresford, Elk Point, 
Alcester, and Jefferson
556 AM CST Wed Feb 15 2023

...WIND ADVISORY WILL EXPIRE AT 6 AM CST THIS MORNING...

Breezy sustained winds and gusts continue to gradually weaken 
across the region, allowing the advisory to be expired.

$$

IAZ002-003-012-013-MNZ090-151300-
/O.EXP.KFSD.WI.Y.0003.000000T0000Z-230215T1200Z/
Osceola-Dickinson-Sioux-O'Brien-Jackson-
Including the cities of Sibley, Spirit Lake, Milford, 
Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, 
Hull, Sheldon, Hartley, Sanborn, Jackson, and Lakefield
556 AM CST Wed Feb 15 2023

...WIND ADVISORY WILL EXPIRE AT 6 AM CST THIS MORNING...

Breezy sustained winds and gusts continue to gradually weaken 
across the region, allowing the advisory to be expired.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 13, 11:06 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 13, 11:06 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1106 PM CST Mon Feb 13 2023

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 223 PM CST Mon Feb 13 2023

KEY MESSAGES:

1. Very mild temperatures with breezy south winds tonight into
Tuesday morning.

2. Rain spreads north Tuesday, changing to snow from west to east
late Tuesday afternoon/night as colder air pushes in on increasing
northwest winds.

3. Windy with diminishing light snow Wednesday. Snowfall with this
system is still very uncertain, with potential for difficult travel
in areas that receive more snow Tuesday night.

4. Brief cold shot behind this system Wednesday-Thursday, but warmer
air looks to return for the weekend.

--------------------------------

Tonight: Clear skies this evening will give way to increasing mid to
high clouds through the latter half of the night. Strengthening low
level jet will result in breezy southerly winds, strongest atop and
downslope from the Buffalo Ridge in southwest Minnesota. Could see a
few gusts to around 40 mph in this area overnight. Although spotty,
initial push of warm advection could also trigger light rain showers
to begin in some areas during the pre-dawn hours. Given the expected
mild night with lows in the lower-mid 30s, expect little if any risk
of icing as the rain begins to move in.

Tuesday: Small diurnal range is likely as rain and thicker clouds
expand northward across most of the forecast area. Despite the cloud
cover, should see temperatures warm into the mid 30s to lower 40s,
largely in response to a southerly moisture push ahead of the low
pressure. Not much change in the overall QPF forecast this go-round,
with areas along and east of Hwy 81 most likely to see rain amounts
near or higher than 0.50 inches Tuesday into Tuesday evening. Models
appear to be fairly consistent with the track of the system, taking
the surface low through northwest Iowa. Unfortunately, still seeing
much lower agreement in terms of how quickly temperatures will cool
off once winds swing around to the west Tuesday afternoon/evening.
Latest versions of the NAM/GFS deterministic runs, along with a fair
number of high-res models, point to a more rapid changeover in our
far west by mid-late Tuesday afternoon, as lift increases and the
column dynamically cools to below freezing. Given relatively warm
antecedent conditions and increasing sun angle, any snowfall in the
afternoon may initially melt on contact and not contribute much to
overall totals, but could still see a few tenths of an inch.

Tuesday night: Switch from southerly to westerly winds, and the
accompanying push of cold air, will make its way east across the
forecast area during this period. This will change rain to snow in
most areas by 06Z/midnight CST, but the system will also be lifting
off to the northeast through this time, so precipitation will be
gradually tapering off from southwest to northeast. May have to
watch for a brief period of freezing drizzle in areas west of the
James River Tuesday evening, as mid-level moisture begins to
decrease from the southwest while we still have weak lift in the
area. Given this is a low confidence scenario, with greater
impacts from expected strong winds and light snow, opted to leave
this out of the forecast for now.

As noted above, snowfall amounts are still in flux, highly
dependent on how quickly the changeover occurs. Have nudged
amounts up slightly across our western/northern areas, with the
highest potential for 1-2 inches currently located from around
Mitchell, north and northeast into much of the Highway 14
corridor. Again, though, if the transition occurs more quickly,
amounts in parts of the James River Valley could approach 3-4
inches.

Tuesday night will also see stronger west to northwest winds spread
across much of the region. Looking at model soundings, it continues
to look like NBM is running high with its wind forecasts, and have
nudged them downward a bit. Still looks like a high probability of
wind gusts in excess of 40 mph across a large portion of our SD/MN
counties, which is also where our snowfall potential is higher. That
said, given the lingering uncertainty in snowfall amounts, decided
to hold off on headlines in the hopes that upcoming shifts will get
a better handle on where wintry headlines for an increased blowing
snow threat may be more prudent than just a wind advisory.

.LONG TERM...(Wednesday through Monday)
Issued at 223 PM CST Mon Feb 13 2023

Snow will begin to taper off Wednesday morning and should be clear
of the area by afternoon. Strong winds will continue into the
evening for Wednesday, gradually tapering off toward midnight. Model
soundings continue to indicate 35 to 40 kt winds at the top of the
mixed layer, which could translate to gusts at the surface
approaching 45 mph. Travel impacts could be significant in areas
that received higher snow amounts. High profile vehicles will also
need to use caution during this period.

Thursday the next upper wave moves across our area. Ensemble
guidance continues to keep the stronger dynamics and moisture to the
south. A few of our southern counties along Highway 20 may see some
precipitation, but for the most part we should remain dry. Winds
will be lighter for Thursday, in the 10-15 kt range. ESATs tables
show midlevels at the 10th percentile or below climatology for
temperatures. 925mb temperatures are between negative 8 to negative
16 degrees Celsius. This, coupled with CAA and surface winds out of
the north will limit our highs to teens and a few 20s along the MO
River Valley. Lows will also be cold, in the single digits above and
below zero.

Friday-Sunday, a weak upper ridge builds in allowing a return to
near seasonable temperatures in the 30s. By Monday we begin to look
to the next system that may bring some precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1048 PM CST Mon Feb 13 2023

Upper level clouds are on the increase late this evening ahead of
incoming system with scattered showers already evident across
Nebraska. Meanwhile, low level flow continues to increase with
gusty winds up to 45 mph along the Buffalo Ridge and LLWS
elsewhere through the daybreak hours.

While an initial period of light showers are possible at
KFSD/KSUX between 08-12z, more widespread rain expands across NW
IA by mid morning and lifts northwestward through the day. As rain
arrives, ceilings/vsby will drop into the IFR/LIFR category. Rain
will change to snow west of I-29 by late afternoon/early evening
and toward mid evening along the I-29 corridor.

Northwesterly winds will also increase through the evening and
overnight hours with gusts around or in excess of 45 mph.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...AJP
AVIATION...Kalin
Hazardous weather outlook, Feb 13, 4:08 PM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
408 PM CST Mon Feb 13 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-142215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
408 PM CST Mon Feb 13 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Southerly winds may gusts up to 45 mph along and near the higher
elevations of the Buffalo Ridge overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A storm system will enter the region Tuesday into Wednesday. This
system is expected to bring breezy, rainy conditions for Tuesday.
Precipitation will transition to snow Tuesday night into
Wednesday, with the highest chances of accumulating snow both west
of I-29 and also near and north of the Highway 14 corridor. Winds
will gust over 40 mph at times Tuesday afternoon through
Wednesday morning.

Rain Tuesday may cause ponding of water in locations where
drainage systems are blocked from existing snow. Additionally,
some travel impacts may be possible late Tuesday into early
Wednesday from blowing snow or refreezing of wet roadways as
temperatures fall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:51 AM CSTWinter Weather AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 17 more30 hr

Nearby

Wind Advisories in Iowa, 2023Wind Advisories in Nebraska, 2023Wind Advisories in South Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.